Overdose Prevention: Preparedness Saves Lives

Reading Time: 3 minutes

Overdose deaths accelerated in Washington State in 2020, increasing by 38% in the first half of 2020 compared to the first half of 2019. Preliminary data show 835 overdose deaths in Washington State in the first six months of 2020 compared to 607 deaths in the first half of 2019. Fentanyl-involved deaths more than doubled from 137 to 309 during that time. Most deaths involved multiple substances and many involved fentanyl. In Skagit County, a total of 143 nonfatal and 28 fatal overdoses were reported in 2020. Of those, 18 nonfatal and 10 fatal were related to fentanyl.

Substance use disorder is a disease that impacts many in our community. Overdose deaths are preventable with preparedness, education, and community care.

Illicit fentanyl is a synthetic or “man-made” opioid that is 80-100 times stronger than other opioids like morphine and heroin. In Washington state, fentanyl has been found in counterfeit pills made to look like prescription opioid pills, as well as in powders and black tar heroin. People may not be able to tell if fentanyl is present based on taste, smell, or the look of the drug. According to the WA Department of Health, people should assume that any drug not from a pharmacy could have fentanyl in it.

Everyone can play a role in saving lives in our community. If someone in your life is struggling with substance use disorder, learn the the signs of opioid overdose including; the inability to wake up; slow or no breathing; and blue, gray or ashy skin, lips or fingernails.

If you are struggling with substance use, do your best not to use alone and start slow using a tester amount to determine strength. If you must use alone, call 800-484-3731 (Never Use Alone) to ensure someone can help in the event of an overdose.

Skagit County also encourages those dealing with substance use disorders to carry at least two doses of Naloxone. Naloxone (also called Narcan®) is a safe and simple medication that reverses the effects of opioid overdose. If someone may be overdosing, call 9-1-1, give naloxone, and perform rescue breathing.

Naloxone can be administered nasally or intramuscularly. There are currently four types of naloxone available. For more information, visit SkagitRising.

Naloxone is easy to access in Washington State:

Under the statewide standing order, anyone can get naloxone at a pharmacy without seeing a doctor first.

Remember, the Good Samaritan Overdose law (RCW 69.50.315) says neither the victim nor people assisting with an overdose will be prosecuted for drug possession.

Help people struggling with opioid use disorder to find the right care and treatment. If you or a loved one want treatment or just want to learn more, see the Washington Recovery Helpline, or call 1-866-789-1511.

For information about what Skagit County is doing about the opioid and fentanyl crisis, for list of local treatment providers, or to learn how to use naloxone, go to www.skagitrising.org or call (360) 416-1500.


Overdose Prevention & You

Reading Time: 3 minutes

Bob Lutz, Washington State medical advisor for COVID-19 response, states that “Washingtonians with substance use disorders may have found themselves using more frequently [during the COVID-19 pandemic], and unfortunately, the data suggests they are also overdosing more often.Alarmingly, Skagit County has also observed an increase in opioid-related overdoses. Keep reading for preliminary, 2020 State- and County-level overdose data.

But first, a quick terminology refresher!

Overdose happens when a toxic amount of a drug, or combination of drugs, overwhelms the body. People can overdose on lots of things including alcohol, Tylenol, opioids or a mixture of drugs. When an opioid overdose occurs, the overdosing individual may experience slow or no breath, choking or snore-like sounds, pinpoint pupils, blue/ashy skin, nails and lips, unconsciousness and/or death. Fortunately, there are harm reduction practices and prevention interventions that can significantly reduce one’s chances of overdose and death. Visit SkagitRising to learn more.

Fentanyl is a synthetic or “man-made” opioid that is 80-100 times stronger than other opioids like morphine and heroin. There are pharmaceutical forms of fentanyl that are used for anesthesia and pain. However, most recent cases of fentanyl-related overdose and death have been linked to illegally made fentanyl. Any illicit drug in any form – powder, pill, etc. – could have fentanyl in it. You can’t necessarily tell if fentanyl is present based on taste, smell, or look of the drug. According to the DOH, we should assume that any drug not from a pharmacy could have fentanyl in it.

POTENTIAL TRIGGER WARNING:

In Washington, fentanyl has been found in counterfeit pills made to look like prescription opioids (often with an imprint of “M30” or “A215”), as well as in powders and black tar heroin.

Opioid Overdose Data

Last month, the Washington State Department of Health published a News Release, which includes preliminary overdose data for the first six months of 2020.

Here is a Brief Snapshot:

  • Overdose deaths in Washington State increased by 38% in the first half of 2020, compared to the first half of 2019. Most of this increase came from deaths involving fentanyl.
  • Fentanyl-involved deaths more than doubled from 137 to 309.
  • Most deaths involved multiple substances, sometimes called polysubstance use.

Skagit County also observed an increase in opioid-related deaths when compared to 2019. While Public Health and many other community partners have been working diligently to reduce the impacts of opioid misuse and overdose in our communities (see list of collaborative efforts here: https://skagitrising.org/what-is-being-done/), we need your help!

How YOU Can Help

We all play an important role in reducing opioid overdoses and saving lives in our communities.

  • The COVID19 pandemic has affected us all. Stress and social isolation may increase risk of substance misuse and overdose. Offer support to friends and family – send a text, call, video chat, get together in one-on-one or in a small group outside.
  • Know the signs of an opioid overdose and how to help.
  • Naloxone (also called Narcan®) is a safe medication that reverses the effects of an opioid overdose. If you use opioids or know someone who does, make sure to carry naloxone. You could save a life! Under the statewide standing order, anyone can get naloxone at a pharmacy without a prescription.
  • If you think someone is overdosing don’t hesitate to call 911. The Good Samaritan Law (RCW 69.50.315) protects you and the person overdosing from prosecution of drug consumption and drug possession.
  • Help those struggling with opioid use disorder find the right care and treatment. Buprenorphine and methadone, two medications used to treat opioid use disorder (MOUD), can cut the risk of a fatal opioid overdose in half, and support long-term recovery. Find local MOUD treatment programs by visiting https://skagitrising.org/  
  • If you use drugs, please practice harm reduction techniques. If you must use alone, call 800-484-3731 (Never Use Alone Hotline).

Additional Info

Feeling overwhelmed and/or don’t know where to start? You are not alone. Visit the WA Recovery Helpline (or call 1-866-789-1511) where they provide emotional support and connect callers with local treatment resources and community services. You can also learn about local resources by visiting https://skagitrising.org/resources/

If you have questions, want to learn more about behavioral health services in Skagit County, or would like to pick-up free naloxone or fentanyl test strips, contact McKinzie Gales, Community Health Education Specialist at mgales@co.skagit.wa.us or (360)416-1528.